Virginia, 2012

Winter Weather in Virginia, February 25, 2012

February 25, 2012 · NWS LWX · 1 event in 1 county or zone

Low pressure intensified over eastern Canada on the 25th. A cold northwest flow around this system was able to pick up moisture from the Great Lakes, triggering snow showers across locations along and west of the Allegheny Front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure intensified over eastern Canada on the 25th. A cold northwest flow around this system was able to pick up moisture from the Great Lakes, triggering snow showers across locations along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 25, 12:53 AM EST, 7 minutes earlier.

Area forecast discussion, Feb 25, 12:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1253 AM EST SAT FEB 25 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST OF THE CHESAPEAKE BAY TONIGHT...WITH
GUSTY WINDS ACROSS THE MID-ATLANTIC IN ITS WAKE.  HIGH PRESSURE
BUILDS INTO THE AREA FOR THE WEEKEND. THE HIGH WILL MOVE OFF THE
COAST MONDAY. A STORM SYSTEM MAY IMPACT THE AREA DURING THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
EXTENDED WIND ADVISORY FOR ANOTHER 3 HRS UNTIL 08Z ACROSS THE CWA.
SOME PEAK WINDS EXCEEDING 40 KTS HAVE OCCURRED OVER THE PAST
COUPLE OF HRS...AND NEW 00Z NAM FORECAST SOUNDINGS INDICATE MIXING
POTENTIAL STILL EXISTS. OF NOTE...WIND GUSTS TO THE WEST OVER MOST
OF WV HAVE BEEN WELL BELOW WIND ADVISORY CRITERIA. WILL CONTINUE
TO MONITOR THIS OVER THE NEXT FEW HRS.

PCPN ASSOCIATED WITH FRONT HAS MOVED INTO ATLC...BUT UPSLOPE
ENHANCED SHWRS IN ASSOCIATION WITH GREAT LAKES CNTRD UPR LOPRES
IMPACTING APLCNS. THIS ACTIVITY IS TRANSITIONING TO SNSH ACRS
WV...AND SN LIKELY BEGINNING ALONG WRN SLOPES OF ALLEGHENY
HIGHLANDS...AS TEMPS NOW IN 30S. TEMPS DROP BELOW FRZG BY MIDNIGHT
WHEN ACCUMULATING SNOW SHUD BEGIN IN FAVORED UPSLOPE AREAS. WAS
CONFIDENT ENUF IN AOA 3 IN SNFL ACRS WRN MINERAL...GRANT...AND
PENDLETON BY NOON SAT TO HOIST ADZY...AND ALLEGHENY/HIGHLAND
LIKELY TO STILL RECEIVE 1-2 IN DURG THE PERIOD.

E OF ALLEGHENY FRONT...DWNSLPG FLOW SHUD SCOUR AWAY MOST
MEASURABLE PCPN. KLWX SHOWING SOME RETURNS ACRS NRN SHENANDOAH VLY
AND ADJACENT HIGHLANDS...SO SOME SPRINKLES AND LATER FLURRIES CANT
BE RULED OUT. LACK OF RADIATIONAL COOLG OVNGT SHUD KEEP MINIMA
OUTSIDE OF HIGHLANDS IN M30S-L40S...DESPITE CAA.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
SNSH SHOULD CONT ALONG AND W OF ALLEGHENY FRONT INTO TMW
AFTN...WITH GRADUALLY DECREASING INTENSITY AS DRIER AIR MOVES IN
AND UPR LOPRES/TROF AXIS PASS E OF RGN. DEPENDING ON OVNGT SNOW
AMOUNTS...ADZY MAY NEED TO BE PROLONGED INTO AFTN.

TIGHT PRES GRADIENT WILL SUPPORT WNW WIND GUSTS TO 35 KTS OR
SO...AND PTNL FOR ADZY CRITERIA WIND GUSTS CONTS. SEE FIRE WX
SECTION BELOW FOR INFORMATION ON EFFECTS OF COMBINED WINDS AND DRY
CONDS. PREV DISCUSSION FOLLOWS...

MUCH COOLER TEMPS SATURDAY UNDER STRONG CAA. HIGHS RANGE FROM THE
LOW 30S OVER THE POTOMAC HIGHLANDS TO THE LOW 50S ALONG AND EAST OF
THE 95 CORRIDOR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIPRES WILL BUILD INTO THE REGION SAT NGT AND SUN. UPSLOPE SNOW
SHOWERS WILL QUICKLY END SAT EVE WITH HEIGHT OF THE SUBSIDENCE
INVERSION CRASHING. BREEZY WINDS WILL ALSO DIMINISH DURING THE EVE
AS HIPRES SETTLES OVER THE REGION. MIN TEMPS WILL RANGE FROM THE
UPPER TEENS ALONG THE ALLEGHENY FRONT TO LOW 30S IN THE CITIES AND
ALONG THE WRN SHORE OF THE MD CHSPK BAY. MAX TEMPS SUN WILL BE NEAR
CLIMO /UPPER 40S TO NEAR 50F/.

HIPRES WILL REMAIN OVER THE MID-ATLANTIC REGION THRU ERY NEXT
WEEK. ALOFT...RIDGING WILL AMPLIFY OVER THE SERN STATES DURING
THIS TIME. W-SWLY RETURN FLOW ON THE NERN PERIPHERY OF THE RIDGE
WILL ADVECT SLIGHTLY WARMER TEMPS INTO THE MID-ATLANTIC REGION.
MAX TEMPS IN THE UPPER 50S-LOW 60S EXPECTED THRU MIDWEEK. NEXT
CHANCE FOR PRECIP WILL BE LATE TUE INTO WED AS A COLD FRONT
APPROACHES FROM THE WEST. WITH THE CWA SITUATED ON THE WARM SIDE
OF THE LOW TRACK...PTYPE WILL BE LIQUID.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT WILL CONTINUE TO MOVE AWAY FROM THE TERMINALS EARLY
THIS MORNING. VFR CONDITIONS EXPECTED AT THE TERMINALS THROUGH THE
TAF PERIOD. GUSTY WINDS WILL CONTINUE...BUT SHOULD SUBSIDE A BIT
DURG THE ERY MRNG AS PRES GRADIENT RESPONSIBLE FOR HIGH WINDS
EXITS TO THE E. DIURNAL MIXING SHUD KICK IN AND AGAIN SUPPORT
GUSTS TO AROUND 35 KTS DURG AFTN. WINDS DIMINISH SATURDAY EVENING.

VFR CONDS CONT INTO ERY NEXT WEEK.

WINDS WILL GRADUALLY DIMINISH SAT NGT /20-30 KT IN THE ERY
EVE...DECREASING TO 15-20 KT OVNGT/. GUSTS STILL HIGH ENOUGH TO
EXTEND THE SCA THRU SAT NGT. LGT WINDS SUN INTO ERY NEXT WEEK AS
HIPRES SETTLES OVER THE AREA.

&&

.MARINE...
AT 5Z...CDFNT HAS MOVED OFFSHORE. BEHIND IT...GALES WILL COMMENCE...WITH
GUSTS IN EXCESS OF 40 KTS PSBL OVNGT. WINDS WILL BE SLOW TO
SUBSIDE SATURDAY AS TIGHT PRES GRADIENT BTWN DEPARTING BUT STRENGTHENING
LOPRES AND HIPRES BUILDING IN CONTS. WNW GUSTS OF 30-35 LIKELY TO
PERSIST THRU TMW...SO GALE WRNG XTDD THRU SAT.

WINDS WILL GRADUALLY DIMINISH SAT NGT /20-30 KT IN THE ERY
EVE...DECREASING TO 15-20 KT OVNGT/. GUSTS STILL HIGH ENOUGH FOR SCA
THRU SAT NGT. LGT WINDS SUN INTO ERY NEXT WEEK AS HIPRES SETTLES
OVER THE AREA.

&&

.FIRE WEATHER...
SUSTAINED WNW WINDS OF 20 TO 30 MPH WITH GUSTS OVR MPH XPCD ACRS
MUCH OF MID-ATLC. IN ADDITION...WITH TEMPS RISING TO NEAR 50F AND
DEWPOINTS IN TEENS...RELATIVE HUMIDITY VALUES THRU MUCH OF THE DAY
SHUD BE AOB 25 PERCENT...PARTICULARLY ACRS MD IN VICINITY OF AND
SOUTH OF URBRAN CORRIDOR AS WELL AS NRN AND CNTRL VA. THUS BOTH
WINDS AND RH SHUD MEET CRITERIA FOR CONDS CONDUCTIVE FOR THE
SPREAD OF WILDFIRES. FUEL MOISTURES TDA WHERE AOA 10 PERCENT BUT
ARE FORECAST TO DROP BELOW 8 PERCENT ACRS MUCH OF RGN TMW. A RED
FLAG WRNG MAY BE REQUIRED TMW FOR PORTIONS OF RGN.

&&

.EQUIPMENT...
KLWX WSR-88D RADAR IS IN THE PROCESS OF BEING TESTED W/ DUAL POL
TECHNOLOGY. SEE PRODUCT /WBCPNSLWX/ FOR DETAILS...OR REFER TO
WWW.WEATHER.GOV/LWX/DUALPOL_UPGRADE.PHP FOR ADDITIONAL INFORMATION.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 3 AM EST EARLY THIS MORNING FOR DCZ001.
MD...WIND ADVISORY UNTIL 3 AM EST EARLY THIS MORNING FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
VA...WIND ADVISORY UNTIL 3 AM EST EARLY THIS MORNING FOR VAZ025>031-
     036>040-042-050>057-501>504.
WV...WIND ADVISORY UNTIL 3 AM EST EARLY THIS MORNING FOR WVZ050>053-
     055-501>506.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR WVZ501-503-
     505.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY
     FOR ANZ530>534-537-539>543.
     GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 2 AM EST SUNDAY
     FOR ANZ535-536-538.

&&
Hazardous weather outlook, Feb 24, 7:47 PM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
747 PM EST FRI FEB 24 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
747 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT.

A WIND ADVISORY IS IN EFFECT THIS EVENING UNTIL MIDNIGHT FOR THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA SATURDAY.

GUSTY WINDS AND LOW RELATIVE HUMIDITY MAY POSE AN ENHANCED THREAT
FOR THE SPREAD OF WILDFIRES SATURDAY.

A GALE WARNING HAS BEEN ISSUED SATURDAY FOR THE WATERS. A SMALL
CRAFT ADVISORY IN EFFECT FOR THE WATERS SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE RELAY DAMAGING
WIND REPORTS TO THE NATIONAL WEATHER SERVICE OR YOUR REGIONAL SUB
NET.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251115-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
747 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED TONIGHT FOR WESTERN
PENDLETON...GRANT...AND MINERAL COUNTIES. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /WBCWSWLWX/ FOR DETAILS.

A WIND ADVISORY IS IN EFFECT THIS EVENING UNTIL MIDNIGHT. PLEASE
REFER TO THE LATEST HAZARD MESSAGE /WBCNPWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY IS IN EFFECT SATURDAY MORNING FOR
WESTERN PENDLETON...GRANT...AND MINERAL COUNTIES.

A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA SATURDAY.

GUSTY WINDS AND LOW RELATIVE HUMIDITY EAST OF THE ALLEGHENY
HIGHLANDS MAY POSE AN ENHANCED THREAT FOR THE SPREAD OF WILDFIRES
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE RELAY SNOWFALL OR DAMAGING
WIND REPORTS TO THE NATIONAL WEATHER SERVICE OR YOUR REGIONAL SUB NET.

KONARIK

In the hours before

Local storm report, Feb 24, 8:06 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     NON-TSTM WND GST 2 SW FLINT              39.65N  77.47W
02/24/2012  M63 MPH          FREDERICK          MD   AWOS

&&

EVENT NUMBER LWX1200005

HAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
February 25, 1:00 AM EST to 5:00 PM EST
Where
Western Highland forecast zone
Reported by
Public
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 5.5 inches near Hightown.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366941.